Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 4, 2016, 6:44 PM CDT for Crawford County, Grant County, Richland County, Wisconsin; Allamakee County, Clayton County, Iowa. It was in force for 91 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 4, 2016, 8:15 PM CDT
- In force
- 91 min
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:02 PM CDT | TSTM WND DMG | 2 S Clayton, IA | TREE DOWN NEAR GREAT RIVER ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 4, 7:05 PM CDT | TSTM WND GST 43 | 1 S Bixby State Park, IA | |
| Aug 4, 7:05 PM CDT | TSTM WND GST 43 | Edgewood, IA | |
| Aug 4, 7:40 PM CDT | TSTM WND GST 45 | 1 Nw Hurricane, WI | |
| Aug 4, 7:40 PM CDT | TSTM WND GST 45 | 5 Nne Burton, WI | |
| Aug 4, 7:45 PM CDT | TSTM WND DMG | Potosi, WI | POWER LINES DOWN. |
| Aug 4, 7:45 PM CDT | TSTM WND GST 55 | Dickeyville, WI | WIND GUSTS ESTIMATED AT 45-55 MPH. |
| Aug 4, 7:55 PM CDT | TSTM WND GST 45 | 3 Sse Platteville, WI | |
| Aug 4, 8:05 PM CDT | TSTM WND DMG | Hazel Green, WI | SMALL TREE LIMBS DOWN. |
| Aug 4, 8:05 PM CDT | TSTM WND DMG | Hazel Green, WI | SMALL TREE LIMBS UP TO 2 IN DIAMETER . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WWUS83 KARX 042344
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT THU AUG 4 2016
IAZ011-030-WIZ053>055-061-050115-
ALLAMAKEE-CLAYTON-RICHLAND-CRAWFORD-GRANT-VERNON-
644 PM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...CENTRAL
ALLAMAKEE...CRAWFORD...SOUTHWESTERN VERNON...GRANT AND RICHLAND
COUNTIES...
AT 643 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEW ALBIN TO NEAR
MARQUETTE TO NEAR HAZLETON. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...
LANCASTER...GUTTENBERG...ELKADER...LANSING...BOSCOBEL...FENNIMORE...
CUBA CITY...DICKEYVILLE...CASSVILLE...MCGREGOR...
GARNAVILLO AND BLOOMINGTON.
PEOPLE ATTENDING THE CLAYTON COUNTY FAIR...AND COUNTRY ON THE RIVER
2016 SHOULD SEEK SAFE SHELTER IMMEDIATELY!
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9161
4350 9133 4350 9122 4355 9124 4355 9019
4317 9019 4321 9029 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 2343Z 274DEG 32KT 4348 9116 4305 9123 4259 9186
$$
RIECKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:27 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 4, 6:27 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 627 PM CDT THU AUG 4 2016 .UPDATE...This Evening Issued at 627 PM CDT Thu Aug 4 2016 Severe thunderstorms will track across portions of northeast Iowa and far southwest Wisconsin through early evening. Damaging winds and heavy rainfall will be the main threats. The threat will quickly diminish after 9 PM. && .SHORT TERM...(This evening through Friday) Issued at 243 PM CDT Thu Aug 4 2016 Atmosphere remains primed for potentially strong to severe thunderstorms this afternoon and early evening along and south of I-90 as a cold front sweeps across the region. Lingering activity from last night's convection has moved east of the forecast area with a secondary line of showers and thunderstorms ahead of the cold front from east of Austin to near Winona, moving east- southeast around 30 mph. SPC mesoanalysis depicts a storm environment with roughly 20 to 40 kts of deep layer shear and up to 3000 J/kg of SBCAPE. As storms drop south, shear and surface convergence weaken, but instability remains steady if not increasing slightly. Convection allowing models still struggling a bit with timing/evolution of storms, but in general agreement that severe chances diminish later this evening, moving out of the forecast area in the 02-05Z period. Primary threats remain strong winds, hail, and heavy rain. Forward motion of storms precludes widespread flooding, but could still see urban ponding/flash flooding with rain rates around one inch per hour. Tonight through Friday will be dry as surface high pressure builds across the region. Temperatures will be much cooler with afternoon highs only in the mid 70s to lower 80s. With dew points falling into the 50s to near 60 degrees, tomorrow will be pleasant. .LONG TERM...(Friday night through Thursday) Issued at 243 PM CDT Thu Aug 4 2016 Continued dry and pleasant conditions for the weekend with high pressure dominating the regional weather pattern. Temperatures each day will top out in the mid 70s to near 80 degrees with light wind. There exists a slight chance for showers and storms on Monday across the far southwest forecast area as moisture begins to increase along southerly return flow. Otherwise, expect continued dry conditions with similar temperatures to the weekend. Tuesday through Thursday, 500 hPa ridge attempts to build across the eastern two-thirds of the CONUS. One short wave flattens the ridge somewhat Monday night into Tuesday with additional ill- resolved waves in southwest flow aloft Wednesday into Thursday. Many details to work out given model differences, but chance POPs seem reasonable at this time. Higher confidence in a return to warmer/more humid conditions with highs Tuesday and beyond into the mid 80s with dew points once again approaching 70 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 627 PM CDT Thu Aug 4 2016 Thunderstorms will end by mid evening. Before they do MVFR to IFR conditions are possible in any stronger storms. KRST should be in the clear from the storms but KLSE will continue to see them through mid evening. A cold front sweeps through later this evening with VFR conditions expected from the late evening into Friday. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && UPDATE...WETENKAMP SHORT TERM...ROGERS LONG TERM...ROGERS AVIATION...WETENKAMP
Hazardous weather outlook, Aug 4, 2:34 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 234 PM CDT THU AUG 4 2016 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-051000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE- MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 234 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS INTO THE EVENING. A FEW COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. HAIL ALSO POSSIBLE. LOCALIZED OR URBAN FLOODING COULD OCCUR WITH THE HEAVY RAIN. SEVERE THREAT RUNS THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-WIZ017-029-032>034-051000- WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON- 234 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS POSSIBLE INTO THE EVENING. HEAVY RAIN AND STRONG WIND GUSTS COULD ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
In the hours before
Local storm report, Aug 4, 6:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 5 WNW OSTRANDER 43.64N 92.52W
08/04/2016 M3.71 INCH MOWER MN MESONET
&&
MWLocal storm report, Aug 4, 6:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 3 SE DECORAH 43.27N 91.75W
08/04/2016 M63 MPH WINNESHIEK IA AWOS
WIND GUST MEASURED BY AWOS AT DECORAH AIRPORT.
&&
MAHLocal storm report, Aug 4, 6:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 4 SW DORCHESTER 43.43N 91.57W
08/04/2016 E0.50 INCH ALLAMAKEE IA PUBLIC
&&
AJLocal storm report, Aug 4, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 6 NW FRANKVILLE 43.25N 91.70W
08/04/2016 M56 MPH WINNESHIEK IA MESONET
MESONET STATION 5 NW FRANKVILLE /RDCI4/.
&&
AJLocal storm report, Aug 4, 6:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HEAVY RAIN 3 S WINONA 44.01N 91.66W
08/04/2016 M1.70 INCH WINONA MN PUBLIC
STORM TOTAL.
&&
MAHSpecial weather statement, Aug 4, 6:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT THU AUG 4 2016
IAZ011-030-WIZ053>055-061-050115-
ALLAMAKEE-CLAYTON-RICHLAND-CRAWFORD-GRANT-VERNON-
644 PM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...CENTRAL
ALLAMAKEE...CRAWFORD...SOUTHWESTERN VERNON...GRANT AND RICHLAND
COUNTIES...
AT 643 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEW ALBIN TO NEAR
MARQUETTE TO NEAR HAZLETON. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...
LANCASTER...GUTTENBERG...ELKADER...LANSING...BOSCOBEL...FENNIMORE...
CUBA CITY...DICKEYVILLE...CASSVILLE...MCGREGOR...
GARNAVILLO AND BLOOMINGTON.
PEOPLE ATTENDING THE CLAYTON COUNTY FAIR...AND COUNTRY ON THE RIVER
2016 SHOULD SEEK SAFE SHELTER IMMEDIATELY!
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9161
4350 9133 4350 9122 4355 9124 4355 9019
4317 9019 4321 9029 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 2343Z 274DEG 32KT 4348 9116 4305 9123 4259 9186
RIECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:01 PM CDT | Areal Flood Advisory | ARX | La Crosse | 119 min |
| Aug 4, 3:23 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 37 min |
| Aug 4, 3:31 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 44 min |
| Aug 4, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 51 min |
| Aug 4, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 44 min |
| Aug 4, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 44 min |
| Aug 4, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 42 min |
| Aug 4, 5:47 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Winneshiek | 118 min |
| Aug 4, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 66 min |
| Aug 4, 6:46 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 44 min |
Nearby
Special Weather Statements in Wisconsin, 2016Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.